Virginia, 2010Hail and Damaging Winds in Virginia, June 3, 2010
June 3, 2010 · NWS RNK · 11 events in 5 counties and zones
A weak cold front moving across the area combined with increasing low level moisture allowed for a broken line of strong to severe thunderstorms to move across areas east of the Blue Ridge into the Piedmont of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moving across the area combined with increasing low level moisture allowed for a broken line of strong to severe thunderstorms to move across areas east of the Blue Ridge into the Piedmont of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 12:57 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 3, 12:57 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT THU JUN 3 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND
BECOME NEARLY STATIONARY ACROSS THE AREA FRIDAY AND THEN
DISSIPATE. ANOTHER MUCH STRONGER COLD FRONT IS EXPECTED TO MOVE
SOUTHEAST THROUGH THE OHIO VALLEY SATURDAY...CROSSING THROUGH THE
MID ATLANTIC REGION SUNDAY...AND SWEEPING WELL SOUTH OF THE AREA
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FOR THE AFTENROON...HAVE ONLY MADE MINOR ADJUSTMENTS TO THE
PREVIOUS FORECAST. SHOWERS AND STORMS HAVE BEEN DEVELOPING ALONG
THE CREST OF THE BLUE RIDGE AND POINTS WESTWARD AND THEN
PROGRESSING EAST-SOUTHEAST. CONVECTION HAS FORMED COINCIDENT TO
AXIS OF BEST SURFACE INSTABILITY AS INDICATED FROM SPC MESOSCALE
ANALYSIS PAGE. ROUGHLY 7.5 TO 8.0 DEG C LOW LEVEL LAPSE RATES ARE
IN PLACE NOW ACROSS MUCH OF THE REGION. ANTICIPATE COVERAGE TO
INCREASE THROUGH THE REMAINDER OF THE AFTERNOON. A SEVERE
THUNDERSTORM WATCH IS IN PLACE JUST TO THE NORTHEAST OF THE
FORECAST AREA. SEVERE WEATHER IS POSSIBLE IN AND CLOSE TO THE
WATCH AREA...SO CANNOT RULE OUT SOME SEVERE WEATHER IN OUR REGION
THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ALONG AND NORTH OF A
COVINGTON TO LYNCHBURG TO APPOPATTOX LINE.
PREVIOUS FORECAST...
A FLAT UPPER LEVEL RIDGE OF HIGH PRESSURE ACROSS THE SOUTHERN
CONUS IS PROMOTING MODEST WESTERLIES ACORSS THE NRN CONUS. THE
RIBBON OF STRONGEST MID LEVEL WESTERLIES RUNS W-E IN A CHANNEL
FROM STL-MGW (ST. LOUIS TO MORGANTOWN)...THEN CURVES NORTHEAST
INTO NEW ENGLAND. THIS WILL BE THE COORIDOR TO WATCH FOR
DEVELOPMENT OF THUNDERSTORM CLUSTERS AND BANDS THAT WILL MOVE
THROUGH THIS RIVER OF FASTER MOVING MID LEVEL FLOW.
EMBEDDED IMPULSES WITHIN THIS WESTERLY FLOW ARE NOT BEING HANDLED
WELL AT ALL BY THE MODELS...AND THIS IS TO BE EXPECTED SINCE WE
ARE DEALING WITH MESOSCALE AND MICROSCALE ELEMENTS. THE MODEL
WITH THE BEST RESEMBLANCE...AT LEAST INITIALLY...WAS THE GFS...SO
GRIDS WERE INITIALLIZED ACCORDINGLY. THE BIGGEST DEVIATION FROM
GUIDANCE WAS TO RAMP UP THE POPS DURING THE PEAK HEATING PART OF
THE DAY AND THROUGH THE EVENING TO ACCOUNT FOR WHAT SHOULD BE AN
ACTIVE CONVECTIVE PART OF THE DAY. SOUNDINGS ARE WEAKLY CAPPED...SO
SEE NO REASON THAT DEEP CONVECTION SHOULD NOT FORM IN RAPIDO FASHION
ONCE WE HEAT UP THIS AFTERNOON. AREAS TO WATCH WILL BE THE OHIO
VALLEY WHERE UPSTREAM MCS BOUNDARIES WILL BE THE FOCUS FOR DEEP
CONVECTION...THESE FEATURES MOVING DOWNSTREAM AND INTO OUR CWA
WITH TIME. ANOTHER AREA TO WATCH WILL BE ALONG THE BLUE RIDGE AND
INTO THE LEE TROUGH WHERE SCATTERED DEEP CONVECTION WILL LIKELY
FORM DURING THE AFTERNOON...AIDED BY DEEP PLUME OF HIGH PWAT AIR THAT
IS SLOWLY MIGRATING BACK NORTH FROM A TROUGH THAT PASSED THOUGH
OUR AREA SEVERAL DAYS AGO AND DISSIPATED OVER THE CAROLINAS.
SEVERE POTENTIAL WILL BE MORE OF A CONCERN TODAY. THE MEAN
WINDS...ESPECIALLY ACROSS THE NRN CWA ARE STRONGER...ON THE ORDER
OF 30 KTS. THIS IS MODEST...BUT THE UNIFORM WIND PROFILES FAVORTHE
DEVELOPEMENT OF LINE SEGMENTS WHICH SHOULD WORK TO ENHANCE THE
THUNDERSTORM OUTFLOWS AND INCREASE THE WIND THREAT. ANOUTHER WIND
THREAT INDICATOR IS THE DCAPE. IT LOOKS AT THOUGH WE WILL HEAT UP
WELL INTO THE 80S WITH TEMP DEWPOINT SPREADS OF 20-25 DEGS. THIS
SUGGESTS POTENTIAL FOR STRONGER DOWNDRAFTS. ANOTHER WEATHER THREAT
THAT WILL HAVE TO BE MONITORED IS EXCESSIVE RAINFALL AND POTENTIAL
FOR FLASH FLOODING. IF THE LINE SEGEMENTS BECOME ORIENTED W-E AS
OPPOSED TO N-S...THEN THE POTENTIAL FOR TRAINING WILL EXIST.
HIGH TEMPERATURES TODAY SHOULD REACH THE 80S IN THE MOUNTAINS TO
AROUND 90 EAST OF THE BLUE RIDGE. ANOTHER MUGGY NIGHT EXPECTED
TONIGHT WITH DEWPOINTS IN THE 60S TO NEAR 70...WORKING TO SUPPORT
MILD OVERNIGHT TEMPS.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
UNSETTLED WEATHER CONTINUES IN A FAST WESTERLY FLOW WITH PIECES
OF UPPER ENERGY MOVING ACROSS OUR REGION. EXPECT GOOD COVERAGE OF
CONVECTION ON FRIDAY WITH POTENTIAL MCS EARLY AND LEFTOVER
BOUNDARIES THROUGHOUT THE DAY ESPECIALLY ACROSS THE MOUNTAINS.
HEATING WILL INTERACT WITH DEEP MOISTURE AND LIGHT FLOW TO PRODUCE
CLUSTERS/BANDS OF SLOW MOVING TSRA ESPECIALLY BLUE RIDGE WEST.
KEPT THE MENTION OF LIKELY POPS ACROSS THE SW...AND MAY NEED TO
RAISE POPS FRIDAY MORNING DEPENDING ON THURSDAY NIGHT CONVECTION AND
ITS MOVEMENT. CONVECTION SHOULD FADE FRIDAY NIGHT AND TRIMMED POPS
BACK AFTER 06Z SATURDAY. PLAYED THE HIGHEST POPS IN THE WEST ON
SATURDAY AS NEXT PIECE OF FAST MOVING ENERGY WORKS TOWARD THE AREA
SATURDAY AFTERNOON/SATURDAY NIGHT. A FAMILIAR WEATHER STORY CONTINUES
WITH RICH MOISTURE AND TRICKY TIMING OF CONVECTION TRIGGERS. LOOKS
LIKE COULD BE A DYING MCS WEST OF THE MOUNTAINS EARLY SATURDAY THAT
REFIRES LATER BUT EXACTLY WHERE/IF QUITE UNCERTAIN. RAISED POPS A
LITTLE SATURDAY AFTERNOON. HELD ON TO SOME LINGERING SHRA/TSRA
SATURDAY AFTERNOON INTO SATURDAY EVENING AND THEN POSSIBLY OVER THE
WEST LATE FOR ANOTHER CONVECTIVE BAND OR MCS FEATURE JUST AHEAD OF
THE UPSTREAM FRONT. PLAYED POPS CLOSE TO MOSGUIDE SATURDAY NIGHT. A
RATHER STRONG COLD FRONT FOR EARLY JUNE WILL PRECEDE THE DIGGING
UPPER TROF ON SUNDAY. TWO ISSUES ON SUNDAY ARE UNIFORM WESTERLY FLOW
ALOFT HINDERING CONVECTION AND THE FRONT JUMPING INTO THE EASTERN
LEE TROF EARLIER ON SUNDAY SIMILAR TO HPC/EC SOLUTIONS.
GIVEN FORECAST VERY WARM 85H TEMPS OF +17-19C AND WEST WIND...STAYED
CLOSER TO THE WARM SIDE OF MOS WITH LOWS IN THE MUGGY 60S AND HIGHS
80S MOUNTAINS TO LOW 90S SE THRU SUNDAY PROVIDED AT LEAST PERIODS
OF SUN.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ZONAL UPPER FLOW WILL TRANSITION TO A MORE AMPLIFIED 5H TROF ACROSS
THE EAST BY EARLY NEXT WEEK WITH NW FLOW ALOFT REMAINING IN PLACE
THRU THE END OF THE PERIOD. COOLER AND LESS HUMID WEATHER EXPECTED
MON/TUE AS HIGH PRES FROM THE NW BRINGS IN AN AIRMASS CHANGE. BREEZY
AND COOLER BEHIND THE FRONT ON MONDAY WITH ONLY ISOLATED UPSLOPE
-SHRA AT BEST EXTREME NW SLOPES AND MOSTLY SUNNY ELSW. HIGH PRES
BUILDS OVERHEAD TUE AND THEN WEAKENS BY MID WEEK ALLOWING A MORE
SOUTHERLY COMPONENT TO DEVELOP. THIS COULD BRING BACK ISOLATED TSRA
CHANCES MAINLY SW WED AFTERNOON AND POSSIBLY THE WEST IF AN
IMPULSE/MCS IS ABLE TO DROP IN FROM THE NW. OTRW KEEPING IT DRY FOR
MON-WED WITH HIGH TEMPS COOLING FROM THE 80S/LOW 90S TO 70S
MOUNTAINS...AND LOW/MID 80S EAST FOR MUCH OF EARLY NEXT WEEK.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ISOLATED TO SCATTERED SHRA/TSRA HAVE FORMED NEAR THE CREST OF THE
BLUE RIDGE AND POINTS WEST EARLY THIS AFTERNOON. ANY DEVELOPMENT
HAS BEEN HEADING E-SE AROUND 10-15 KTS. EXPECTING COVERAGE TO
INCREASE THROUGH THE AFTERNOON...ESPECIALLY AFTER 21Z AS A
DISTURBANCE SKIRTING THE NORTHERN PART OF THE AREA HELPS TO ADD
EVEN MORE INSTABILITY TO THE REGION. MOST AREAS WILL REMAIN
VFR...HOWEVER SOME OF THE HEAVIER SHRA/TSRA MAY YIELD SOME
BRIEF...LOCALIZED MVFR CIGS AND MVFR/IFR VSBYS.
OVERNIGHT...PRECIPITATION WILL WANE IN MOST AREAS BY 04-06Z
LEAVING SOME SCT-BKN MID-HIGH LEVEL CLOUDS ACROSS THE REGION WITH
THE POTENTIAL FOR SOME PATCHY MVFR FOG TO DEVELOP AND LAST THROUGH
12-13Z.
FRIDAY MORNING WILL BRING A NEAR REPEAT OF THIS MORNING. VFR
CONDITIONS RETURN EVERYWHERE BY 13-14Z...AND CUMULUS DEVELOP
BEGINS BY 15-16Z. WE COULD SEE SOME ISOLATED SHRA/TSRA AFTER
16Z...BUT AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE
ANY PREVAILING WX AT ANY OF THE TERMINAL SITES.
A SIMILAR WEATHER PATTERN CAN BE EXPECTED FOR FRIDAY...
SATURDAY...AND SUNDAY WITH POTENTIAL FOR PATCHY MORNING
FOG...FOLLOWED BY A THREAT FOR THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS EACH DAY.
A MORE PRONOUNCED COLD FRONT SHOULD SWEEP THROUGH THE AREA LATE
SUNDAY LEAVING THE GENERAL AREA FREE AND CLEAR OF PRECIPITATION
FOR MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...KK
LONG TERM...JH
AVIATION...DS
Hazardous weather outlook, Jun 3, 5:04 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT THU JUN 3 2010
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
604 AM EDT THU JUN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3:00 PM TODAY.
In the hours before
Special weather statement, Jun 3, 12:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT THU JUN 3 2010
VAZ033-043-044-031845-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
154 PM EDT THU JUN 3 2010
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...
AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SYDNORSVILLE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR SNOW CREEK AROUND 215 PM...MOUNTAIN VALLEY
AROUND 230 PM AND CALLANDS AROUND 245 PM.
LAT...LON 3690 7951 3670 7964 3685 7992 3697 7983
MC
Thunderstorm Wind, Franklin
- When
- June 3, 1:10 PM EST
- Where
- Franklin County, 1.1 mi W of Penhook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 36.980, -79.650
A tree was blown down on Route 946. Damage amounts are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 3, 1:58 PM EST
- Where
- Pittsylvania County, 0.55 mi W of Callands
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.820, -79.590
A tree was blown down at 12001 Callands Road. Damage amounts are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 3, 2:03 PM EST
- Where
- Pittsylvania County, 2.85 mi ENE of Redeye
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.910, -79.420
A tree was blown down near the intersection of Old Mine Road and Andrew Road. Damage amounts are estimated.
Thunderstorm Wind, Pittsylvania
- When
- June 3, 2:14 PM EST
- Where
- Pittsylvania County, 2.07 mi S of Whitmell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -79.520
A tree was blown down at 1640 Tunstall High Road. Damage amounts are estimated.
Thunderstorm Wind, Franklin
- When
- June 3, 3:05 PM EST
- Where
- Franklin County, Sontag
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.930, -79.800
Numerous large tree limbs were blown down across the area. Damage amounts are estimated.
Thunderstorm Wind, Buckingham
- When
- June 3, 4:10 PM EST
- Where
- Buckingham County, 3.07 mi WNW of Alpha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 37.600, -78.470
A tree was blown down on Lee Town Road. Damage amounts are estimated.
Hail, Henry
- When
- June 3, 4:15 PM EST
- Where
- Henry County, 1.66 mi E of Sanville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.720, -80.040
Quarter size hail fell on Mockingbird Lane.
Thunderstorm Wind, Henry
- When
- June 3, 4:20 PM EST
- Where
- Henry County, 1.31 mi WSW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 36.710, -79.920
A tree was blown down on County Route 1142. Damage amounts are estimated.
Thunderstorm Wind, Rockbridge
- When
- June 3, 6:34 PM EST
- Where
- Rockbridge County, 0.55 mi E of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Public
- Coordinates
- 37.780, -79.440
A large tree was reported down. Damage amounts are estimated.
Thunderstorm Wind, Rockbridge
- When
- June 3, 6:41 PM EST
- Where
- Rockbridge County, Lexington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -79.450
Numerous large limbs and trees down across the area. A truck front end and windshield were damaged by a large limb. Parts of the roof of a house and a front window were also damaged by a falling tree on Jackson Avenue. An outbuilding was also damaged by a falling tree on Houston Street. Over 3000 customers were without power due to trees and limbs falling on power lines. Damage amounts are estimated.
Thunderstorm Wind, Rockbridge
- When
- June 3, 6:41 PM EST
- Where
- Rockbridge County, 2.82 mi N of East Lexington
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -79.410
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Idaho, June 3 to 11, 2010$3.2 million · 52 kt wind · 12 events
- Hail and Damaging Winds in Massachusetts, June 3, 20101 injured · $153,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 20101 injured · $61,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 3, 2010$131,000 · 1 in hail · 5 events
- Flash Flood and Hail in Kentucky, June 3, 2010$73,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Iowa, June 3, 20102 injured · $25,000 · 74 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2010$18,000 · 50 kt wind · 10 events
- Flash Flood and Flood in Virginia, June 3, 2010$25,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 3, 201057 kt wind · 21 events
- Tornado and Hail in Nebraska, June 3, 2010EF0 · 21 events
- Tornadoes and Flash Flood in Louisiana, June 3 to 4, 2010$13,000 · EF0 · 12 events
- Hail and Damaging Wind in Ohio, June 3, 2010$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238966, 238967, 238968, 238969, 238970, 238971, 238972, 238973, 238974, 238975, 238976.